Utah, 2011Winter Storm and High Wind in Utah, October 5 to 7, 2011
October 5 to 7, 2011 · NWS SLC · 8 events in 8 counties and zones
The first major synoptic-scale storm of the 2011-12 winter season moved through Utah in the first week of October, bringing snow to the higher terrain, as well as gusty winds along the cold front.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first major synoptic-scale storm of the 2011-12 winter season moved through Utah in the first week of October, bringing snow to the higher terrain, as well as gusty winds along the cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 5, 8:56 AM MST, 1 hour 4 minutes earlier.
Area forecast discussion, Oct 5, 8:56 AM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
956 AM MDT WED OCT 5 2011
.SYNOPSIS...A COLD AND POWERFUL PACIFIC STORM SYSTEM WILL IMPACT
THE REGION THROUGH MUCH OF THE WEEK.
&&
.DISCUSSION...THE WELL-ADVERTISED PACIFIC STORM SYSTEM IS CENTERED
OVER NORTHERN CALIFORNIA THIS MORNING. OUT AHEAD OF
IT...WIDESPREAD PRECIPITATION HAS DEVELOPED OVER NEVADA AND IS NOW
DRIFTING INTO FAR WESTERN UTAH. AS THE STORM CONTINUES TO SLIDE
EAST TODAY...SO WILL THE ASSOCIATED PRECIPITATION. MOUNTAIN SNOW
AND VALLEY RAIN WILL BECOME WIDESPREAD OVER THE WESTERN TWO THIRDS
OF THE FORECAST AREA BY THIS EVENING.
AHEAD OF THE SYSTEM...WINDS HAVE BECOME QUITE GUSTY OVER THE
STATE...ESPECIALLY OVER WESTERN UTAH WHERE GUSTS IN THE 30S AND
40S HAVE BEEN OBSERVED IN SEVERAL VALLEY LOCATIONS. CURRENT WIND
ADVISORY LOOKS GOOD...THOUGH WINDS MAY BE MORE MARGINAL IN SOME
WASATCH FRONT LOCATIONS...ESPECIALLY IF SHOWERS LIMIT THE WINDS.
THE RATHER STRONG COLD FRONT ASSOCIATED WITH THIS TROUGH IS
PROGGED TO PUSH THROUGH NORTHERN UTAH OVERNIGHT...AND THROUGH MUCH
OF THE REST OF THE FORECAST AREA BY THURSDAY MORNING. 700 MB TEMPS
ARE FORECAST TO DROP FROM AROUND +2C OR SO THIS AFTERNOON TO
AROUND -6C BY THURSDAY MORNING...DROPPING SNOW LEVELS DOWN TO
AROUND 7000 FT OR EVEN A BIT BELOW. MAXES THURSDAY ARE EXPECTED TO
RUN AROUND 20F BELOW SEASONAL NORMS...WHICH WILL FEEL RATHER COLD
COMPARED TO THE RATHER WARM TEMPERATURES THE AREA WAS EXPERIENCING
JUST A FEW DAYS AGO.
PRECIPITATION WILL LIKELY BE HEAVIEST IN ASSOCIATION WITH THE
FRONT...BUT SHOULD BE WIDESPREAD OVER THE ENTIRE FORECAST AREA
INTO THURSDAY AFTERNOON AS THE TROUGH MOVES THROUGH. WRAP AROUND
MOISTURE WILL KEEP PRECIP GOING ACROSS THE NORTH THROUGH AT LEAST
FRIDAY MORNING. EC AND GFS CONTINUE TO DIFFER ON THEIR HANDLING OF
THE TRAILING SHORTWAVE WITH THIS SYSTEM. THE GFS RAPIDLY MOVES IT
OUT OF THE AREA FRIDAY...WHILE THE EC CLOSES IT OFF...KEEPING IT
OVER THE REGION SATURDAY AND SUNDAY. THE LATTER SOLUTION WOULD
KEEP PRECIPITATION GOING THROUGH THE WEEKEND.
NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL
THROUGH THE MORNING. GUSTY SOUTHERLY WINDS WILL CONTINUE THROUGH
THE AFTERNOON HOURS. RAIN SHOWERS ARE EXPECTED TO MOVE INTO THE
TERMINAL BETWEEN 17Z AND 19Z...BRINGING CIGS BELOW 7000 FT AGL.
HEAVIER SHOWERS ARE EXPECTED OVERNIGHT...BRINGING THE POSSIBILITY
OF TEMPORARY MVFR CONDITIONS.
&&
.FIRE WEATHER...STRONG SOUTHERLY WINDS WILL CONTINUE INTO THE
EVENING HOURS AHEAD OF A SHARP COLD FRONT...WITH THE FRONT CROSSING
THE STATE FROM WEST TO EAST TONIGHT. THIS IS THE FIRST COLD STORM OF
THE SEASON...WITH VERY HIGH HUMIDITY AND WIDESPREAD PRECIPITATION
SETTING IN TONIGHT INTO TOMORROW. SNOW LEVELS WILL BE FALLING TO
ABOUT 7000FT LATE TONIGHT INTO TOMORROW...LEADING TO HIGH ELEVATIONS
RECEIVING ABOUT A FOOT OF SNOW BY THE END OF THE WEEK. BY FRIDAY
MORNING...MOST VALLEYS SHOULD SEE A HALF INCH TO INCH OF
PRECIPITATION...WITH NORMALLY DRIER VALLEYS CLOSER TO A TENTH TO
QUARTER INCH. THE MOUNTAINS SHOULD AVERAGE TO BE A SOLID TWO INCHES
OF LIQUID. SPORADIC LIGHTNING CANNOT BE RULED OUT THROUGH THE LATE
EVENING HOURS.
THERE IS SOME UNCERTAINTY WHETHER OR NOT A TRAILING SYSTEM WILL
LINGER OVER THE STATE SATURDAY RESULTING IN COOL AND SHOWERY
WEATHER.
THE WEATHER PATTERN LOOKS MORE BENIGN NEXT WEEK WITH NO BIG STORMS
ON THE HORIZON. LOWER DAYTIME HUMIDITY LEVELS ARE FORECAST BUT NOT
AS DRY AS A SUMMER PATTERN. GOOD MOISTURE RECOVERY IS EXPECTED AT
NIGHT. WINDS ARE FORECAST TO DIMINISH NEXT WEEK RESULTING IN LOWER
TRANSPORT. THE NORTHWEST WIND FLOW ALOFT SHOULD SUPPORT TEMPERATURES
IN THE 60S AND 70S ACROSS MOST VALLEYS...SLIGHTLY BELOW NORMAL FOR
THIS TIME OF YEAR.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 3 PM MDT FRIDAY
FOR UTZ007>010.
WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR
UTZ002>005-015-016.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT THURSDAY
FOR UTZ517-518.
WY...NONE.
&&
PUBLIC/AVIATION...TRAPHAGAN
FIRE WEATHER...ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Oct 5, 2:57 AM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 AM MDT WED OCT 5 2011
UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
357 AM MDT WED OCT 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A POWERFUL PACIFIC STORM SYSTEM WILL BRING A SIGNIFICANT CHANGE IN
THE WEATHER TO THE OUTLOOK AREA BEGINNING TODAY...AND CONTINUING
THROUGH THE REMAINDER OF THE WEEK.
WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW WILL DEVELOP BY TONIGHT
ACROSS MOST AREAS. THIS RAIN MAY BE HEAVY ACROSS PORTIONS OF
SOUTHERN UTAH LATE THIS AFTERNOON THROUGH TONIGHT...AND COULD
POTENTIALLY LEAD TO FLASH FLOODING ALONG SMALL STREAMS AND
NORMALLY DRY WASHES. SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE ACROSS THE AREA THROUGH
THIS EVENING.
ADDITIONALLY...STRONG SOUTH WINDS CAN BE EXPECTED ACROSS THE
WESTERN VALLEYS TODAY.
SEE THE LATEST WINTER WEATHER STATEMENT AND WIND ADVISORY FOR
ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW WILL CONTINUE THROUGH
THURSDAY ACROSS THE ENTIRE OUTLOOK AREA...AND INTO FRIDAY ACROSS
THE NORTH.
MUCH COLDER AIR WILL ALSO SPREAD INTO THE AREA...WITH DAYTIME
HIGHS RUNNING 20 TO 25 DEGREES BELOW NORMAL THURSDAY AND FRIDAY.
A DRYING TREND IS EXPECTED FOR THE UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Great Salt Lake Desert and Mountains
- When
- October 5, 10:00 AM MST to 6:55 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
Strong southerly winds were observed across the Great Salt Lake Desert ahead of the cold front, with maximum recorded wind gusts of 73 mph at Badger Island and 59 mph at Lower Cedar Mountain.
Winter Storm, Western Uinta Mountains
- When
- October 5, 3:00 PM MST to October 7, 2:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
In the first storm of the season, the Brown Duck SNOTEL received 2.80 inches of liquid equivalent precipitation, or approximately 25 inches of new snow.
Winter Storm, Southern Mountains
- When
- October 5, 3:00 PM MST to October 6, 4:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- Trained Spotter
In the first storm of the season, Brian Head Resort received 17 inches of snow. In addition, the Midway Valley SNOTEL received 2.80 inches of liquid equivalent precipitation, or approximately 28 inches of snow.
Winter Storm, Wasatch Mountains I-80 North
- When
- October 5, 11:00 PM MST to October 7, 7:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Mesonet
In the first storm of the season, the sensor at the mid-bowl of Snowbasin Resort Company received 1.50 inches of liquid equivalent precipitation, most of which fell as snow, or approximately 12 inches of snow.
Winter Storm, Wasatch Mountains South of I-80
- When
- October 5, 11:00 PM MST to October 7, 7:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
In the first storm of the season, Snowbird Ski and Summer Resort received 11 inches of new snow. Higher elevations likely received more, with estimates of around 2 feet of snow from some spotters.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- October 6, 1:00 AM MST to October 7, 1:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
In the first storm of the season, the Horse Ridge SNOTEL received 1.10 inches of liquid equivalent precipitation, or approximately 11 inches of new snow.
Winter Storm, Central Mountains
- When
- October 6, 1:00 AM MST to 4:00 PM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
In the first storm of the season, the Pine Creek SNOTEL received 1.60 inches of liquid equivalent precipitation, or approximately 16 inches of new snow.
High Wind, Glen Canyon Recreation Area/Lake Powell
- When
- October 6, 3:00 AM MST
- Where
- Glen Canyon Recreation Area/Lake Powell forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
The Bullfrog Marina sensor recorded a maximum wind gust of 62 mph when the cold front passed through the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, October 5 to 6, 20113 injured · $50,000 · 56 kt wind · 3 events
- Winter Storm and Heavy Rain in California, October 5 to 6, 2011$100,000 · 3 events
- Lightning Strike in Oregon, October 5, 20111 injured · 1 event
- Winter Storm and Winter Weather in Colorado, October 5 to 7, 20119 events
- Heavy Snow in Nevada, October 5 to 6, 20115 events
- Heavy Rain in Idaho, October 5 to 6, 20114 events
- Hail and Damaging Wind in Texas, October 5, 2011$10,000 · 55 kt wind · 3 events
- Winter Storm and Winter Weather in Utah, October 5 to 6, 20113 events
- Lightning Strike and Strong Wind in California, October 5 to 6, 2011$4,000 · 2 events
- Wildfire in Minnesota, October 5 to 6, 2011$10,000 · 2 events
- Strong Wind in California, October 5, 2011$2,000 · 1 event
- Wildfire in Minnesota, October 5 to 11, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351974, 351980, 351984, 351978, 351979, 351981, 351982, 351976.